Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 220, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2002, 3:20 AM CDT for Gray County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2002, 3:20 AM CDT (08:20 UTC)
- Expired
- Jun 26, 2002, 4:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Gray County, KS
The radar
The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 260820
SVRDDC
KSC069-260900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT WED JUN 26 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRAY COUNTY IN SOUTHWEST KANSAS
* UNTIL 400 AM CDT
* AT 320 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 6 MILES NORTH OF CIMARRON...MOVING SOUTHEAST AT 15
MPH.
* SOME LOCATIONS AFFECTED
CIMARRON AT 325 AM CDT
MONTEZUMA AT 355 AM CDT
ENSIGN AT 400 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF PENNIES,
WIND UP TO 60 MILES AN HOUR,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA.
LAT...LON 3795 10033 3788 10051 3748 10051 3748 10022
3785 10023
BURGERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:02 AM CDT, 18 minutes earlier.
Area forecast discussion, Jun 26, 3:02 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 AM CDT WED JUN 26 2002 DAYS 1-2... MAIN CHALLENGE WILL BE PRECIP NEXT COUPLE DAYS BASED ON LOCATION OF SURFACE BOUNDARY POSITION. TSRA STILL ADVANCING SOUTHWARD BUT STEADILY WEAKENING AS STORMS MOVING INTO LOWER CAPE REGION. ETA BRINGS WHAT APPEARS TO BE A VORT INTO WESTERN CWA. THIS IS MOST LIKELY SOME FEEDBACK FROM WEAKENING MCS OVER NORTHWEST KANSAS. MODELS PUT FRONT ABOUT HALFWAY THROUGH CWA TODAY AND STALLS IT OUT THERE THROUGH THURSDAY. WILL PROBABLY GO WITH 30 POPS FOR MOST OF CWA TODAY AND TONIGHT AS FRONT SHOULD SERVE AS A FOCAL POINT FOR STORMS. MID LEVEL CAP IS STILL THERE TODAY/TONIGHT BUT DOES NOT LOOK AS STRONG. THEN WILL GO FOR LATE AFTERNOON POPS ON THURSDAY AND CONTINUE INTO THE EVENING AS SCATTERED STORMS DEVELOP NEAR FRONT. FOR TEMPS NEXT FOUR PERIODS, STAYED FAIRLY CLOSE TO GOING FORECAST EXCEPT WENT A LITTLE WARMER FOR MOST OF THE AREA THURSDAY WITH A BIT MORE SUN. DAYS 3-7... NO CHANGES. STILL LOOKING ON TRACK FOR A HOT WEEKEND. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 91 66 93 66 / 30 30 0 30 GCK 92 65 94 64 / 30 30 0 30 EHA 94 66 97 64 / 30 30 20 30 LBL 94 66 94 65 / 30 30 0 30 HYS 90 66 93 65 / 30 30 0 30 P28 93 68 93 68 / 30 30 0 0 .DDC...NONE. FCSTID = 15
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Jun 26, 2:03 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 27 min |
| Jun 26, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 31 min |
| Jun 26, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
| Jun 26, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 38 min |
| Jun 26, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.